Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 219, NWS Grand Forks, ND

August 7, 2020Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 6:18 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 6:18 PM CDT (23:18 UTC)
Expired
Aug 7, 2020, 7:03 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:25 PM CDTTSTM WND DMG3 Nnw Lake George, MNA FEW POPLAR TREES SNAPPED AROUND LAKE MINNIE. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Aug 7, 6:30 PM CDTTSTM WND DMG4 N Bemidji, MNTREES DOWN HWY 71 AND GLIDDEN RD
Aug 7, 7:00 PM CDTTSTM WND DMG2 W Pennington, MNTREES BLOCKING POWER DAM ROAD AND CONNOR ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KFGF 072318
SVRFGF
MNC007-057-080015-
/O.NEW.KFGF.SV.W.0219.200807T2318Z-200808T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
618 PM CDT Fri Aug 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Hubbard County in north central Minnesota...
  Southeastern Beltrami County in north central Minnesota...

* Until 715 PM CDT.

* At 618 PM CDT, severe thunderstorms were located along a line
  extending from near Wilton to Lake George, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Wilton and Camp Wilderness around 620 PM CDT.
  Bemidji around 625 PM CDT.
  Kabekona around 630 PM CDT.
  Lake Bemidji State Park and Lavinia around 635 PM CDT.
  Guthrie around 640 PM CDT.

Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4741 9467 4710 9467 4712 9514 4758 9514
      4770 9442 4741 9442
TIME...MOT...LOC 2318Z 264DEG 24KT 4754 9500 4718 9501 

HAIL...0.88IN
WIND...60MPH
 
$$

DJR
3 follow-up statements
239 
WWUS53 KFGF 072337
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
637 PM CDT Fri Aug 7 2020

MNC007-057-080015-
/O.CON.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/
Hubbard MN-Beltrami MN-
637 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...

At 637 PM CDT, severe thunderstorms were located along a line
extending from Bemidji to near Lake George, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bemidji and Lake Bemidji State Park around 640 PM CDT.
  Lavinia around 645 PM CDT.
  Camp Wilderness, Rosby and Nary around 650 PM CDT.
  Benedict around 710 PM CDT.
  Pennington around 715 PM CDT.

Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4741 9467 4710 9467 4712 9514 4750 9512
      4756 9442 4741 9442
TIME...MOT...LOC 2337Z 287DEG 25KT 4749 9489 4715 9504 

HAIL...0.88IN
WIND...60MPH
 
$$

DJR
135 
WWUS53 KFGF 072356
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
656 PM CDT Fri Aug 7 2020

MNC007-080005-
/O.CAN.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/
Beltrami MN-
656 PM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.

LAT...LON 4741 9467 4710 9467 4711 9496 4741 9485
TIME...MOT...LOC 2355Z 266DEG 30KT 4741 9469 4713 9481 

$$

MNC057-080015-
/O.CON.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/
Hubbard MN-
656 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN HUBBARD COUNTY...

At 655 PM CDT, severe thunderstorms were located along a line
extending from near Town Of Cass Lake to near Benedict, moving east
at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Benedict around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4741 9467 4710 9467 4711 9496 4741 9485
TIME...MOT...LOC 2355Z 266DEG 30KT 4741 9469 4713 9481 

HAIL...0.88IN
WIND...60MPH
 
$$

DJR
741 
WWUS53 KFGF 080003
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
703 PM CDT Fri Aug 7 2020

MNC057-080012-
/O.CAN.KFGF.SV.W.0219.000000T0000Z-200808T0015Z/
Hubbard MN-
703 PM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.

LAT...LON 4741 9467 4710 9467 4711 9496 4741 9485
TIME...MOT...LOC 0001Z 264DEG 24KT 4741 9463 4713 9475 

$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:53 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 3:53 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Fri Aug 7 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 353 PM CDT Fri Aug 7 2020

Showers and thunderstorms continue in the vicinity of an MCV
moving ENE across the area this afternoon. South and east of this
feature looks to be the best area for severe storms over the next
few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40
kts. Area of clearing southwest of MCV in area of outflow could
be the best area for redevelopment as indicated by latest HRRR
run. Severe storm threats will be mainly winds to 75 mph and 2"
hail, but also a tornado or two will be possible. Any storms that
develop have the potential to grow upscale to a line of storms in
the eastern forecast area before exiting across east-central MN.

A cold front will be pushing east across ND later tonight. Some
storms could be severe with this potential line of storms...with
the best chance along the Canadian border. Decreased chances
somewhat with this features as CAMs have trended more towards
storm that are isolated in nature. The cold front will usher in
drier air for Saturday.

Another system is expected to push east across SD and
northeastward into eastern ND and MN by late Saturday night.
Chances are mainly for the southern half of the forecast area
after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Aug 7 2020

The main chance for impactful weather is found at the beginning of
the period on Sun, followed by another chance around Thu.

During Sun an approaching surface front and upper wave will increase
chances for strong to severe convection. Current timing places this
front in the vicinity of Devils Lake by noon, progressing to the
valley by mid afternoon, then west central MN by early evening.
CAPE and shear is available and it would appear the strongest
storms would likely be proximal to the frontal position at peak heating
time. Bulk shear at 0-6km coincident with the boundary should be in
the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red
River Valley could be the main target region, with storms moving to
northwest and west central late afternoon and early evening.

High pressure is on schedule to provide quieter weather on Mon
through Wed, with the next chance for stronger convection presenting
on Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 117 PM CDT Fri Aug 7 2020

The thunderstorm threat will continue for the southern Red River
Valley and east into MN through the afternoon hours. Expecting
storms to strengthen east and south of the cluster of storms
moving through the FAR area currently...and continue into the
early evening hours. Other isolated storms will be possible as
well, but the highest continued threat will be with the FAR
storms. Cigs have been slowly increasing and expect VFR conditions
at all terminals by late afternoon outside of TS affected areas.
Storms will be again possible late tonight, mainly along the
Canadian border.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Knutsvig
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
816 AM CDT Fri Aug 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
816 AM CDT Fri Aug 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to be possible this
afternoon, mainly across eastern North Dakota into west central
Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even
tornadoes will be possible. Activity will be more isolated in
northwestern Minnesota. Another round of thunderstorms will also
be possible later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms will be possible Saturday morning and again
Sunday. Storms could be strong to severe on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ

In the hours before

Special weather statement, Aug 7, 6:04 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Fri Aug 7 2020

MNZ022-023-028-072330-
East Becker MN-Mahnomen MN-South Clearwater MN-
604 PM CDT Fri Aug 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 630 PM
CDT...

At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naytahwaush to near Itasca State Park.
Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Western Itasca State Park and Mahkonce around 610 PM CDT.
  Roy Lake around 615 PM CDT.
  Long Lost Lake and southern Lower Rice Lake around 620 PM CDT.
  Zerkel and Bad Medicine Lake around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.

LAT...LON 4714 9566 4715 9567 4715 9583 4733 9575
      4741 9527 4714 9527
TIME...MOT...LOC 2304Z 267DEG 41KT 4722 9571 4722 9531

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:17 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman58 min
Aug 7, 4:57 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen63 min
Aug 7, 5:30 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard60 min
Aug 7, 6:04 PM CDTSpecial Weather StatementFGFMahnomen26 min
Aug 7, 6:35 PM CDTSpecial Weather StatementFGFHubbard25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.